The Side Effects of Lisinopril on Glucose

Lisinopril, often sold under the brand name Prinivil, is a prescription medication used to treat high blood pressure. Although lisinopril is generally safe, it may cause side effects and interactions with other medications.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.

Lisinopril may possibly cause interactions with glucose metabolism, although additional research on this topic is needed. Like any prescription medication, lisinopril should only be used under the direction of a doctor.

Evidence

The effect of lisinopril on glucose metabolism has not been widely studied 2. Some studies have found no effect of lisinopril on glucose metabolism, such as an article published in the December 1990 issue of the "Journal of Cardiovascular Pharmacology. 24"

Conversely, other studies have found that lisinopril may increase glucose metabolism, including a small study published in the December 1993 issue of the Czech journal "Casopis Lekaru Ceskych. 2"

Effect

If lisinopril does increase glucose metabolism, taking this medication could possibly lower blood glucose levels, explains the MayoClinic.com 5. Due to this potential interaction, taking lisinopril at the same time as other medications that also reduce blood sugar levels, such as insulin or metformin, may cause potentially dangerous drops in blood glucose levels, reports Drugs.com 5.

Recommendation

Due to the lack of convincing evidence, not all health authorities recognize the potential risk of lisinopril in reducing blood glucose levels, such as MedlinePlus 1.

Nevertheless, if you have diabetes and are given a prescription for lisinopril, be sure to carefully monitor your blood glucose levels, advises the MayoClinic.com 5. Additionally, make sure all your doctors know all of the medications you are taking.

Side Effects

In rare cases, lisinopril may cause:

  • severe allergic reactions
  • resulting in extreme swelling of the face or extremities
  • fever
  • fainting
  • chest pain
  • difficulty breathing

Contact emergency medical services immediately if you experience any of these symptoms after taking lisinopril.

×